Alert archive / Alabama / Special Weather Statements in 2018

Special Weather Statement, NWS Mobile, AL

August 15, 2018Butler County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 15, 2018, 5:55 PM CDT for Butler County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2018, 5:55 PM CDT (22:55 UTC)
Expired
Aug 15, 2018, 6:45 PM CDT
In force
50 min
Issued by
NWS Mobile, AL

County Butler County, AL

The radar

The Maxwell AFB radar (KMXX), 96 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WWUS84 KMOB 152255
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
555 PM CDT WED AUG 15 2018
 
ALZ057-058-152345-
Butler AL-Crenshaw AL-
555 PM CDT WED AUG 15 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN BUTLER AND NORTHWESTERN CRENSHAW COUNTIES UNTIL 645 PM
CDT...

At 552 PM CDT, a strong thunderstorm was located 8 miles west of 
Rutledge, or 11 miles southeast of Greenville, moving north at 25 
mph. Another strong storm was located just to the south of this 
first storm, also moving moving north at 25 mph. 

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Greenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3162 8635 3159 8650 3196 8680 3196 8641
      3203 8641 3204 8640 3205 8641 3205 8640
TIME...MOT...LOC 2254Z 166DEG 27KT 3176 8646 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 15, 4:02 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 15, 4:02 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
402 PM CDT Wed Aug 15 2018

.NEAR TERM /Now Through Thursday/...A well defined coastal sea-
breeze boundary was positioned from southern MS eastward to across
northwest FL. Along the boundary, scattered showers and storms
have developed in a deeply moist and unstable environment. Aloft,
the deep layer ridge off the LA coast has broken down a bit as
lower H50 geo-potential heights ease eastward out of the Plains,
associated with next upstream trof. A small chance of storms will be
maintained into the first half of period one to account for showers
and storms that carry over into the evening before weakening.
Potential also exists for the formation of patchy late night fog.

For Thursday, latest physicals show an evolving, albeit subtle break
in the mid level sub-tropical ridge to become positioned over the
local area. Meanwhile, a surface ridge builds west from the western
Atlantic into the eastern Gulf, which will maintain a persistent,
moist onshore flow. With a weaker reflection in the high level ridge
Thursday, combined with persistent deep layer moisture, daytime
heating (resultant increase in instability) and weak sea-
breeze/mesoscale boundaries to provide a focus, scattered to perhaps
numerous storms anticipated. A few storms potentially strong,
producing brief strong convective downbursts, frequent lightning and
locally heavy rains. /10

.SHORT TERM /Thursday night Through Saturday night/...Convection
will gradually taper off Thursday evening as the boundary layer
becomes increasingly stable. A moist onshore flow will keep
overnight humidity up and overnight lows will only drop into the
mid 70s near the coast and low to mid 70s inland.

Shortwave energy aloft, currently over the northern great plain
states, will propagate eastward carving out an upper trough over
the eastern states. The north central Gulf region will fall under
the southern periphery of the trough, and although most of the
dynamics will remain north of the area, the added weak upper
level forcing coupled with the persistent deep layer moisture,
afternoon instability and mesoscale surface boundaries should
create an uptick in showers and thunderstorms Friday and Saturday.
At this time the strongest storms are expected to produce
frequent cloud to ground lightning, brief heavy rainfalls and wind
gusts in the 35 to 45 mph range.

.LONG TERM /Sunday Through Wednesday/...Latest model runs depict
the upper trough over the eastern states filling by Sunday with a
weak upper level ridge developing. The associated weak large scale
upper level subsidence is unlikely to shut down afternoon
convection that will take advantage of the ample afternoon
instability, deep layer moisture pool overlying the area and
firing off the sea breeze front and other lingering outflow
boundaries. Minor shortwaves rippling through the relatively flat
flow aloft will also assist. On the upside, expect the convective
coverage to be less and be more scattered than numerous. The weak
upper level ridge is projected to remain over the area through at
least Tuesday with scattered thunderstorms developing each
afternoon and gradually dissipating during the evening hours. An
increase in thunderstorm activity is possible again on Wednesday
as some of the model runs project another surge of upper level
shortwave energy carving out another trough over the eastern
states. Have kept convection scattered for now but may have to
increase POPs if we get some run to run model consistency. /08

&&

.MARINE...Very little change with respect to the position of a
synoptic scale surface high over the western Atlantic, which noses
westward across the Gulf. This feature maintains a prevailing south
to southwest flow through the period. Seas 1 to 2 feet early in the
period hold steady closer to 2 feet Friday, continuing into the
weekend. Winds, waves and seas locally higher in and near storms.
/10

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      73  91  74  91  74  90  74  90 /  20  60  20  60  30  60  30  50
Pensacola   76  88  76  89  76  89  77  88 /  20  60  30  40  30  60  30  50
Destin      78  86  78  87  78  87  78  86 /  30  60  30  40  30  60  30  50
Evergreen   73  90  73  91  73  90  74  90 /  10  60  20  60  30  60  30  50
Waynesboro  72  92  72  91  72  90  72  90 /  10  60  20  40  30  60  30  50
Camden      73  91  73  91  73  90  74  90 /  10  50  20  50  30  60  30  50
Crestview   73  88  73  90  74  89  74  89 /  30  70  20  60  30  60  30  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 15, 5:26 AM CDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
526 AM CDT Wed Aug 15 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-161030-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
526 AM CDT Wed Aug 15 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a moderate risk of rip currents along area beaches Friday
into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-161030-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
526 AM CDT Wed Aug 15 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Aug 15, 2:00 PM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
200 PM CDT WED AUG 15 2018

ALZ261>264-151930-
Baldwin Central AL-Baldwin Inland AL-Mobile Central AL-
Mobile Inland AL-
200 PM CDT WED AUG 15 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL MOBILE AND WEST CENTRAL BALDWIN COUNTIES UNTIL 230 PM CDT...

At 200 PM CDT, the strong thunderstorm was located 5 miles west of
Stapleton, or 5 miles north of Spanish Fort, moving west at 10 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Spanish Fort and Stapleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3062 8807 3094 8797 3084 8772 3063 8777
TIME...MOT...LOC 1900Z 105DEG 7KT 3075 8788
Special weather statement, Aug 15, 5:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
555 PM CDT WED AUG 15 2018

ALZ057-058-152345-
Butler AL-Crenshaw AL-
555 PM CDT WED AUG 15 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN BUTLER AND NORTHWESTERN CRENSHAW COUNTIES UNTIL 645 PM
CDT...

At 552 PM CDT, a strong thunderstorm was located 8 miles west of
Rutledge, or 11 miles southeast of Greenville, moving north at 25
mph. Another strong storm was located just to the south of this
first storm, also moving moving north at 25 mph.

Winds gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Greenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3162 8635 3159 8650 3196 8680 3196 8641
      3203 8641 3204 8640 3205 8641 3205 8640
TIME...MOT...LOC 2254Z 166DEG 27KT 3176 8646

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:13 PM CDTSpecial Weather StatementMOBMobile62 min
Aug 14, 7:41 PM CDTSpecial Weather StatementMOBMobile64 min
Aug 15, 2:00 PM CDTSpecial Weather StatementMOBBaldwin30 min

Nearby

Special Weather Statements in Alabama, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.